Taking two or more drugs that magnify each other's potential side effects
Medication Mistakes: Page 2
Any drug you take has potential side effects. But the problems can really add up whenever you take two or more medications at the same time, because there are so many ways they can interact with each other, says Anne Meneghetti, M.D., director of Clinical Communication for Epocrates, a medication management system for doctors. "Drugs can interfere with each other, and that's what you're most likely to hear about. But they can also magnify each other, or one drug can magnify a side effect caused by another drug," says Meneghetti.
Two of the most common -- and most dangerous -- of these magnification interactions involve blood pressure and dizziness. If you're taking one medication that has a potential side effect of raising blood pressure, and you then begin taking a second medication with the same possible effect, your blood pressure could spike dangerously from the combination of the two. One medication that lists "dizziness" is worrisome enough, but two with that side effect could lead to falls, fractures, and worse.
Be particularly careful if you've been prescribed the blood-thinner Coumadin (warfarin), "the king of drug interactions," according to Pharmacy Foundation of California's Michael Negrete. "You need just the right amount of Coumadin in your system for it to work properly; too much or too little and you could have serious heart problems such as arrhythmias or a stroke. But so many other drugs interfere with its action that you have to be really careful."
How to avoid it: Ask your doctor or a pharmacist about potential side effects when you get a new prescription, and make sure the pharmacy gives you written printouts about the medication to review later. Keep all such handouts in a file, so that when you get a new prescription, you can compare the info provided with the handouts from your older prescriptions. If you see the same side effect listed for more than one medication, ask your doctor or pharmacist whether it's cause for concern.